Topics:

Depsipeptide Shows Activity in T-Cell Lymphoma

Depsipeptide Shows Activity in T-Cell Lymphoma

MIAMI BEACH—Histone deacetylase (HDAC) inhibitors have emerged as
promising new candidates in T-cell lymphoma therapy. Phase I data reported by
National Cancer Institute (NCI) investigators showed responses in all patients
treated with depsipeptide (FR901228). One patient with peripheral T-cell
lymphoma remains in complete remission after 2 years of continuing treatment.

The NCI group has recently begun a phase II trial of depsipeptide in
patients with either cutaneous or peripheral T-cell lymphoma. Six of the needed
29 patients have already been enrolled in that study.

Antonio T. Fojo, MD, PhD, reported the phase I data at the Molecular Targets
and Cancer Therapeutics meeting (abstract 360), sponsored by the American
Association for Cancer Research, NCI, and European Organization for Research
and Treatment of Cancer.

Dr. Fojo is senior investigator in the NCI’s Center for Cancer Research,
Cancer Therapeutics Branch. Lead investigator for the study is Susan Bates, MD,
chief and senior clinical investigator in the Cancer Therapeutics Branch.

Histones are proteins associated with DNA. They can be modified in various
ways, including acetylation. HDAC blocks the removal of acetyl groups, with the
net result of decreasing histone acetylation. "Abnormal activation of HDAC
is implicated in tumorigenesis," Dr. Fojo said.

Following promising in vitro and in vivo studies, the NCI researchers opened
a phase I trial in which patients received depsipeptide by 4-hour infusion on
days 1 and 5 of a 21-day cycle. Patients received continuous cardiac monitoring
due to concerns about cardiotoxicity seen in animal studies.

Dr. Fojo said that the maximum tolerated dose was 17.8 mg/m2 and that
dose-limiting toxicities included grade 3 fatigue, grade 3 nausea and vomiting,
grade 4 thrombocytopenia, and grade 4 atrial fibrillation (seen in one
patient). Post-treatment electrocardiograms showed reversible ST/T changes, but
there were no significant changes in cardiac function. He speculated that the
heart rhythm disturbances could be related to previous doxorubicin, which most
of these patients had received.

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close